×

Efficient detection of random coefficients in autoregressive models. (English) Zbl 1039.62081

Summary: The problem of detecting randomness in the coefficients of an \(\text{AR}(p)\) model, that is, the problem of testing ordinary \(\text{AR}(p)\) dependence against the alternative of a random coefficient autoregressive \(\text{[RCAR}(p)]\) model is considered. A nonstandard LAN property is established for \(\text{RCAR}(p)\) models in the vicinity of \(\text{AR}(p)\) ones. Two main problems arise in this context. The first problem is related to the statistical model itself: Gaussian assumptions are highly unrealistic in a nonlinear context, and innovation densities should be treated as nuisance parameters. The resulting semiparametric model however appears to be severely nonadaptive. In contrast with the linear ARMA case, pseudo-Gaussian likelihood methods here are invalid under non-Gaussian densities; even the innovation variance cannot be estimated without a strict loss of efficiency.
This problem is solved using a general result by M. Hallin and B. J. M. Werker [Bernoulli 9, 137–165 (2003; Zbl 1020.62042)], which provides semiparametrically efficient central sequences without going through explicit tangent space calculations. The second problem is related to the fact that the testing problem under study is intrinsically one-sided, while the case of multiparameter one-sided alternatives is not covered by classical asymptotic theory under LAN. A concept of locally asymptotically most stringent somewhere efficient test is proposed in order to cope with this one-sided nature of the problem.

MSC:

62M10 Time series, auto-correlation, regression, etc. in statistics (GARCH)
62G10 Nonparametric hypothesis testing
62G20 Asymptotic properties of nonparametric inference

Citations:

Zbl 1020.62042
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] ABELSON, R. P. and TUKEY, J. W. (1963). Efficient utilization of non-numerical information in quatitative analysis: General theory and the case of simple order. Ann. Math. Statist. 34 1347-1369. · Zbl 0121.13907
[2] AND EL, J. (1976). Autoregressive series with random parameters. Math. Oper. Statist. 7 735-741. · Zbl 0346.62066
[3] BARTHOLOMEW, D. J. (1961). A test of homogeneity of means under restricted alternatives. J. Roy. Statist. Soc. Ser. B 23 239-281. JSTOR: · Zbl 0209.50303
[4] BENGHABRIT, Y. and HALLIN, M. (1996). Locally asy mptotically optimal tests for autoregressive against bilinear serial dependence. Statist. Sinica 6 147-169. · Zbl 0848.62045
[5] BENGHABRIT, Y. and HALLIN, M. (1998). Locally asy mptotically optimal tests for AR(p) against diagonal bilinear dependence. J. Statist. Plann. Inference 68 47-63. · Zbl 0942.62099
[6] BERGER, R. L. (1989). Uniformly more powerful tests for hy potheses concerning linear inequalities and normal means. J. Amer. Statist. Assoc. 84 192-199. JSTOR: · Zbl 0683.62035
[7] BICKEL, P. J., KLAASSEN, C. A. J., RITOV, Y. and WELLNER, J. A. (1993). Efficient and Adaptive Estimation for Semiparametric Models. Johns Hopkins Univ. Press, Baltimore, MD. · Zbl 0786.62001
[8] CHACKO, V. J. (1963). Testing homogeneity against ordered alternatives. Ann. Math. Statist. 34 945-956. · Zbl 0116.11104
[9] CHOI, S., HALL, W. J. and SCHICK, A. (1996). Asy mptotically uniformly most powerful tests in parametric and semiparametric models. Ann. Statist. 24 841-861. · Zbl 0860.62020
[10] CONLISK, J. (1976). A further note on stability in a random coefficient model. Internat. Econom. Rev. 17 759-764. · Zbl 0361.62092
[11] DROST, F. C., KLAASSEN, C. A. J. and WERKER, B. J. M. (1997). Adaptive estimation in timeseries models. Ann. Statist. 25 786-817. · Zbl 0941.62093
[12] EHM, W., MAMMEN, E. and MÜLLER, D. W. (1995). Power robustification of approximately linear tests. J. Amer. Statist. Assoc. 90 1025-1033. JSTOR: · Zbl 0843.62053
[13] FEIGIN, P. D. and TWEEDIE, R. L. (1985). Random coefficient autoregressive processes: A Markov chain analysis of stationarity and finiteness of moments. J. Time Ser. Anal. 6 1-14. · Zbl 0572.62069
[14] GAREL, B. and HALLIN, M. (1995). Local asy mptotic normality of multivariate ARMA processes with a linear trend. Ann. Inst. Statist. Math. 47 551-579. · Zbl 0841.62076
[15] GRANGER, C. W. J. and ANDERSEN, A. P. (1978). An Introduction to Bilinear Time Series Models. Vandenhoeck and Ruprecht, G ottingen. · Zbl 0379.62074
[16] GUÉGAN, D. (1994). Séries chronologiques non linéaires à temps discret. Economica, Paris.
[17] GUTMANN, S. (1987). Tests uniformly more powerful than uniformly most powerful monotone tests. J. Statist. Plann. Inference 17 279-292. · Zbl 0635.62021
[18] GUy TON, D. A., ZHANG, N. F. and FOUTZ, R. V. (1986). A random parameter process for modeling and forecasting time series. J. Time Ser. Anal. 7 105-115. · Zbl 0588.62170
[19] HÁJEK, J. (1972). Local asy mptotic minimax and admissibility in estimation. Proc. Sixth Berkeley Sy mp. Math. Statist. Probab. 1 175-194. Univ. California Press, Berkeley.
[20] HÁJEK, J. and SIDÁK, Z. (1967). Theory of Rank Tests. Academic Press, New York.
[21] HÁJEK, J., SIDÁK, Z. and SEN, P. K. (1999). Theory of Rank Tests, 2nd ed. Academic Press, New York.
[22] HALLIN, M. and PURI, M. L. (1994). Aligned rank tests for linear models with autocorrelated error terms. J. Multivariate Anal. 50 175-237. · Zbl 0805.62050
[23] HALLIN, M. and WERKER, B. (1999). Optimal testing for semiparametric AR models: From Gaussian Lagrange multipliers to autoregression rank scores and adaptive tests. In Asy mptotics, Nonparametrics and Time Series (S. Ghosh, ed.) 295-350. Dekker, New York. · Zbl 1069.62541
[24] HALLIN, M. and WERKER, B. (2003). Semi-parametric efficiency, distribution-freeness, and invariance. Bernoulli 9 137-165. · Zbl 1020.62042
[25] HWANG, S. Y. and BASAWA, I. V. (1993a). Asy mptotic optimal inference for a class of nonlinear time series models. Stochastic Process. Appl. 46 91-113. · Zbl 0776.62068
[26] HWANG, S. Y. and BASAWA, I. V. (1993b). Parameter estimation in a regression model with random coefficient autoregressive errors. J. Statist. Plann. Inference 36 57-67. · Zbl 0771.62069
[27] HWANG, S. Y., BASAWA, I. V. and REEVES, J. (1994). The asy mptotic distribution of residual autocorrelations and related tests of fit for a class of nonlinear time series models. Statist. Sinica 4 107-125. · Zbl 0823.62018
[28] HWANG, S. Y. and BASAWA, I. V. (1998). Parameter estimation for generalized random coefficient autoregressive processes. J. Statist. Plann. Inference 68 323-337. · Zbl 0942.62102
[29] KOUL, H. L. and SCHICK, A. (1996). Adaptive estimation in a random coefficient autoregressive model. Ann. Statist. 24 1025-1052. · Zbl 0906.62087
[30] KOUL, H. L. and SCHICK, A. (1997). Efficient estimation in nonlinear autoregressive time series models. Bernoulli 3 247-277. · Zbl 1066.62537
[31] KREISS, J. P. (1987). On adaptive estimation in stationary ARMA processes. Ann. Statist. 15 112- 133. · Zbl 0616.62042
[32] KUDÔ, A. (1963). A multivariate analogue of the one-sided test. Biometrika 50 403-418. · Zbl 0121.13906
[33] LE CAM, L. (1986). Asy mptotic Methods in Statistical Decision Theory. Springer, New York. · Zbl 0605.62002
[34] LE CAM, L. and YANG, G. L. (1990). Asy mptotics in Statistics: Some Basic Concepts. Springer, New York.
[35] LEE, S. (1998). Coefficient constancy test in a random coefficient autoregressive model. J. Statist. Plann. Inference 74 93-101. · Zbl 0924.62092
[36] MENÉNDEZ, J. A., RUEDA, C. and SALVADOR, B. (1992). Dominance of likelihood ratio tests under cone constraints. Ann. Statist. 20 2087-2099. · Zbl 0774.62057
[37] MENÉNDEZ, J. A. and SALVADOR, B. (1991). Anomalies of the likelihood ratio test for testing restricted hy potheses. Ann. Statist. 19 889-898. · Zbl 0734.62058
[38] NICHOLLS, D. F. and QUINN, B. G. (1980). The estimation of random coefficient autoregressive models. I. J. Time Ser. Anal. 1 37-46. · Zbl 0495.62083
[39] NICHOLLS, D. F. and QUINN, B. G. (1981). The estimation of random coefficient autoregressive models. II. J. Time Ser. Anal. 2 185-203. · Zbl 0498.62079
[40] NICHOLLS, D. F. and QUINN, B. G. (1982). Random Coefficient Autoregressive Models: An Introduction. Lecture Notes in Statist. 11. Springer, New York. · Zbl 0497.62081
[41] NÜESCH, P. E. (1966). On the problem of testing location in multivariate populations for restricted alternatives. Ann. Math. Statist. 37 113-119. · Zbl 0136.40002
[42] PAGAN, A. R. (1980). Some identification and estimation results for regression models with stochastically varying coefficients. J. Econometrics 13 341-363. · Zbl 0457.62056
[43] PERLMAN, M. D. (1969). One-sided testing problems in multivariate analysis. Ann. Math. Statist. 40 549-567. [Correction (1971) 42 1777.] · Zbl 0179.24001
[44] PRIESTLEY, M. B. (1988). Nonlinear and Nonstationary Time Series Analy sis. Academic Press, London.
[45] RAMANATHAN, T. V. and RAJARSHI, M. B. (1994). Rank tests for testing the randomness of autoregressive coefficients. Statist. Probab. Lett. 21 115-120. · Zbl 0818.62046
[46] RIEDER, H. (2000). One-sided confidence about functionals over tangent cones. Dept. Mathematics, Univ. Bay reuth. Available at www.uni-bay reuth.de/departments/math/org/mathe7/ rieder/publications.html. URL:
[47] ROBINSON, P. M. (1978). Statistical inference for a random coefficient autoregressive model. Scand. J. Statist. 5 163-168. · Zbl 0392.62072
[48] SCHAAFSMA, W. and SMID, L. J. (1966). Most stringent somewhere most powerful tests against alternatives restricted by a number of linear alternatives. Ann. Math. Statist. 37 1161- 1172. · Zbl 0146.40103
[49] SCHICK, A. (1996). n-consistent estimation in a random coefficient autoregressive model. Austral. J. Statist. 38 155-160. · Zbl 0884.62099
[50] SHORACK, G. R. (1967). Testing against ordered alternatives in model I analysis of variance: Normal theory and nonparametric. Ann. Math. Statist. 38 1740-1752. · Zbl 0157.48304
[51] SWENSEN, A. R. (1985). The asy mptotic distribution of the likelihood ratio for autoregressive time series with a regression trend. J. Multivariate Anal. 16 54-70. · Zbl 0563.62065
[52] TANIGUCHI, M. and KAKIZAWA, Y. (2000). Asy mptotic Theory of Statistical Inference for Time Series. Springer, New York. · Zbl 0955.62088
[53] TONG, H. (1990). Nonlinear Time Series: A Dy namical Approach. Oxford Univ. Press.
[54] VAN DER VAART, A. (1988). Statistical Estimation in Large Parameter Spaces. CWI, Amsterdam. · Zbl 0629.62035
[55] VAN DER VAART, A. (1989). On the asy mptotic information bound. Ann. Statist. 17 1487-1500. · Zbl 0698.62033
[56] VERVAAT, W. (1979). On a stochastic difference equation and a representation of non-negative infinitely divisible random variables. Adv. in Appl. Probab. 11 750-783. JSTOR: · Zbl 0417.60073
[57] WEISS, A. A. (1985). The stability of the AR(1) process with an AR(1) coefficient. J. Time Ser. Anal. 6 181-186.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.